Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

166 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does high sodium in food cause swelling in the body?

Hi. I am on my period and my mom says that I look swollen all over. I don t see any swollenness other than my feet from sitting at my school desk for the majority of the day and I don t feel any sort of pain other than the regular period cramps. Granted, I recently came back from a cruise ship to the Bahamas and the food that I ate on the trip and the school breakfast and lunch have high amounts of sodium. Could that be the reason for the so-called swelling?
Thu, 23 Aug 2018
Report Abuse
Internal Medicine Specialist 's  Response
Hello,

Edema, which is the accumulation of fluid in the body, most commonly occurs in the lower extremities of the legs and feet. This condition, however, can also occur in the hands and can be caused by cardiac insufficiency, hormonal fluctuations or sodium intake. Swelling of the hands is also a common side effect of physical activity in some people. The exact mechanism is unknown, but it is believed that the body intentionally reduces blood flow to the extremities during vigorous activity. When you consume a high sodium diet, considered to be more than 2,300 mg daily, your body reacts by retaining water. This retention is an effort to dilute the excess sodium that can cause cellular damage. Most people retain fluid in the lower extremities, but some individuals may also experience swollen hands. Edema itself is a symptom rather than an illness and can indicate kidney problems as well as heart disease that causes inefficient pumping of the blood. Treatment depends upon the causative, take low sodium diet, regular exercise, exercise by keeping the hand above level of heart. Diuretics may help to recovery from the problem. If symptoms not improved please consult your doctor he will examine and treat you accordingly.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

My 93 old mother is in the hospital due to suddenly just passing out without warning. She has had cat scan, tons if bloodwork and X-rays and only thing they can find is very low on sodium and magnesium. Blood pressure is erratic from high to normal which might account for passing out. Giving IV if sodium and magnesium but as soon as sodium stopped blood pressure spikes. She has been in hospital for almost a week and is in good health other then passing out. Do you think her heart is just getting tired?

doctor1 MD

I was recently prescribed Diclofenac Sodium 1% gel for peripheral sciatic nerve pain in my left leg. To be applied 4X daily. After the 3rd day I have noted significant swelling in both legs and other parts of my lower body. Could this be related to the gel??

doctor1 MD

FOR SEVERAL DAYS MY SODIUM LEVEL WAS 120 -DRS SAID THIS WAS CRISIS LEVEL -MAGNESIUM LOW ALSO. WENT TO HOSPITAL AND RECEIVED MAGNESIUMJ AND 3/4 OF A BAG OF SODIUM -I LEFT BECAUSE THEY WERE NOT DOING AS MY DOCTOR INSTRUCTED. MY LEVEL CAME UP TO 125 BUT I KNOW ITS DOWN AGAIN BECAUSE OF THE WAY I FEEL . THIS HAS BEEN GOING ON FOR MONTHS AND THE IVS LAST ONLY A SHORT TOME -I AM ALSO TAKING SODIUM AND MAGNESIUM!!! ANY THOUGHTS????